Alert archive / Texas / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Brownsville, TX

May 16, 2021

NWS Brownsville, TX issued this special marine warning at May 16, 2021, 10:02 AM CDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 10:02 AM CDT (15:02 UTC)
Expired
May 16, 2021, 11:00 AM CDT
In force
58 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Brownsville radar (KBRO), 72 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 3.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3061 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

729 
WHUS54 KBRO 161502
SMWBRO
GMZ132-135-161600-
/O.NEW.KBRO.MA.W.0013.210516T1502Z-210516T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Brownsville TX
1002 AM CDT Sun May 16 2021

The National Weather Service in Brownsville has issued a

* Special Marine Warning for...
  Laguna Madre From 5 nm North Of Port Mansfield To Baffin Bay TX...
  Laguna Madre From The Arroyo Colorado To 5 NM North Of Port
  Mansfield TX...

* Until 1100 AM CDT.

* At 1001 AM CDT, a severe thunderstorm producing waterspouts was
  located near Port Mansfield, moving south at 5 knots.

  HAZARD...Waterspouts, wind gusts to 40 knots, and small hail.

  SOURCE...Public.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Port Mansfield and Laguna Madre. 

LAT...LON 2663 9744 2660 9743 2664 9731 2658 9728
      2657 9728 2660 9731 2657 9731 2657 9729
      2656 9733 2652 9729 2656 9727 2641 9724
      2640 9745
TIME...MOT...LOC 1501Z 358DEG 6KT 2651 9739 

WATERSPOUT...OBSERVED
HAIL...<.75IN
WIND...40KTS

$$

59

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special marine warning went out at May 16, 6:48 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 16, 6:48 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
648 AM CDT Sun May 16 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...KBRO and KCRP radar reflectivity shows that conv has
broken out between these two radar sites near the coastline. All
of this activity is moving up to the N-NE away from the RGV
airports early this morning. Some additional conv is firing to the
W-SW over the higher terrain of Mex this morning. This activity
will likely continue migrating E towards the RGV. The big question
is whether this activity will hold together long enough to impact
the RGV airports. Daytime heating will likely help destabilize the
atms over the region allowing for additional conv to form up later
today. This will once again potentially drop the ceilings/vsbys
down to MVFR/brief IFR levels if some of the stronger conv moves
closer to local airports. Drier and more stable air will then
start to move into the region later this evening and tonight
which will shutdown the potential conv.

&&

.PREV DISCUSSION... /issued 405 AM CDT Sun May 16 2021/

SHORT TERM (Today through Monday): Deep South TX and the RGV is
positioned between two conv areas. The first is a conv complex well
south of the RGV while the other area is some spotty conv firing NW
of the region over north central Mex. The isold cell west of Zapata
CO has been steadily weakening as it pushes SE. This is due to the
isold conv moving into much lower surface based CAPE values
indicated by the LAPS data. These areas of lower CAPE will tend to
inhibit the conv development in the short term. However, higher CAPE
values are located mainly over the immediate Gulf waters just
offshore. As the daytime heating increases, expect the inland CAPE
values will start increasing which will in turn allow for some
additional isold/sct conv during the late morning and afternoon
hours. The conv potential for the RGV will be helped along today as
some weak areas of 500 mb vorticity eject eastward from the large
closed 500 mb low centered over the Desert SW.

Later today and tonight, short term model guidance start bringing in
drier and more stable air into the region from the west as the 500
mb closed low over the Desert Sw pushes into New Mex and West TX
by Mon Night. Accordingly, expect the RGV to have one more shot at
some isold/sct conv today and tonight followed by lowering pops
into Mon.

The NAM and ECMWF are in better agreement for pops through Mon
with the GFS coming in quite a bit drier and more stable today.
Since the GFS is the outlier for temps/pops, will lean towards the
NAM/ECMWF blend for the short term.

The latest Day 1 conv outlook from SPC continues to place Deep South
TS in the Marginal Svr Wx Outlook with some large hail and damaging
wind gusts being the main svr wx threat for today. Since a 60 mph
wind gust was reported at the Edinburg AWOS yesterday afternoon,
will continue to mention the potential for an isold strong/svr
thunderstorm in the upcoming HWO product for the RGV.

LONG TERM (Monday Night through Saturday): A 500mb low/trough over
the Four Corners region Monday night will slowly move into Texas by
midweek. The pressure gradient is expected to strengthen across the
area Monday night into Tuesday as surface low pressure develops
across the Southern Plains. This will result in breezy conditions
near the coast Monday night and Tuesday. Tuesday will be very warm
to hot as weak ridging remains briefly overhead. The 500mb trough
swings into Texas Wednesday and lingers into Thursday. The
combination of deep moisture, PWATS of 1.8 to 2.2", in place and
the approaching trough axis will support scattered to numerous
showers and thunderstorms across deep south Texas Wednesday and
Wednesday night. High QPF values are forecast with this system and
heavy rainfall will be possible with nuisance flooding Wednesday
into Wednesday night. A general weakness aloft will maintain rain
chances Thursday into Friday before mid-level ridging builds back
into the region. Temperatures are expected to fall to near normal
mid to late week due to increase rain chances and cloud cover.

MARINE (Today through Monday):  An ASCAT satl pass occurred along
the lower and mid TX coastlines at 0430Z last night and reflected an
E-SE surface flow over the region at 10 to 15 kts generally
offshore. This tends to support SCEC conditions for both the Bay and
Gulf Waters today. The PGF then weakens a bit later tonight into Mon
allowing for a little lower winds and seas. So no solid SCA
conditions expected throughout the short term. Areas of conv moving
offshore may temporarily boost up the winds and seas due to conv
winds and will handle these with SMW/MWSs.

Monday Night through Thursday: Moderate to occasionally strong
southeasterly flow is expected to prevail through much of the
period. The pressure gradient will strengthen along the lower Texas
coast on Monday night into Tuesday as low pressure develops across
the Southern Plains. Small Craft Exercise Caution to low end Small
Craft Advisory conditions are expected through the period. Showers
and thunderstorms will return Wednesday into Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  85  75  85  77 /  50  20   0   0
BROWNSVILLE          87  76  90  78 /  50  20   0   0
HARLINGEN            88  75  91  77 /  50  20   0   0
MCALLEN              90  75  93  77 /  50  20   0  10
RIO GRANDE CITY      94  74  98  76 /  50  10   0  10
SOUTH PADRE ISLAND   80  77  81  77 /  50  20   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60-Speece
Long Term...63-KC
Upper Air...58-Reece
Hazardous weather outlook, May 16, 5:00 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
500 AM CDT Sun May 16 2021

TXZ248>257-351-353-162045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
500 AM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered strong to potentially severe thunderstorms
will be possible today and tonight. Hail, strong and gusty winds,
and mainly nuisance flooding will be the main threats from any of
the stronger storms that form.

Moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous strong thunderstorms will be possible
Wednesday through Friday. Small hail, strong and gusty winds, and
mainly nuisance flooding will be the main threats with these
stronger storms.

An elevated risk of rip currents will be possible at the local
beaches through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

GMZ130-132-135-150-155-170-175-162045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
500 AM CDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible across the
lower Texas Bay and Gulf waters through tonight. Some of these
stronger thunderstorms could produce small hail, wind gusts up to
Gale Force and periods of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Low end small craft advisory conditions may develop through the
period.

Scattered to numerous thunderstorms will be possible across the
lower Texas marine locations from Wednesday through Friday. Some of
these stronger thunderstorms could produce small hail, wind gusts up
to Gale Force and periods of locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 16, 4:37 AM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
437 AM CDT Sun May 16 2021

TXZ249-250-161000-
Brooks TX-Jim Hogg TX-
437 AM CDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 436 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Ramirez, or 10 miles east of Hebbronville, moving
northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Jim
Hogg and northwestern Brooks Counties.

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9824
      2713 9851 2730 9866 2735 9863 2734 9862
      2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0936Z 229DEG 17KT 2727 9852

Caceres
Special weather statement, May 16, 8:04 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
804 AM CDT Sun May 16 2021

TXZ251-161330-
Inland Kenedy TX-
804 AM CDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 803 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sarita, moving north at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sarita and Kenedy County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2726 9773 2727 9771 2727 9768 2707 9769
      2704 9789 2723 9795 2724 9792 2724 9786
      2725 9785 2725 9782 2727 9781 2727 9780
      2728 9779 2728 9776
TIME...MOT...LOC 1303Z 172DEG 13KT 2713 9781

59
Special weather statement, May 16, 9:38 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Brownsville TX
938 AM CDT Sun May 16 2021

TXZ256-161515-
Coastal Willacy TX-
938 AM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENEDY AND
NORTHEASTERN WILLACY COUNTIES UNTIL 1015 AM CDT...

At 938 AM CDT, Doppler radar was tracking a strong thunderstorm over
Port Mansfield Chamber Of Commerce, or over Port Mansfield, moving
southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port Mansfield, Port Mansfield Chamber Of Commerce and Port Mansfield
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2655 9742 2651 9742 2651 9739 2649 9741
      2651 9743 2649 9742 2648 9745 2645 9747
      2647 9746 2646 9747 2650 9752 2657 9753
      2660 9750 2660 9744 2656 9742 2656 9735
TIME...MOT...LOC 1438Z 043DEG 7KT 2654 9744

59
Local storm report, May 16, 9:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
952 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     TSTM WND GST     PORT MANSFIELD          26.55N 97.43W
05/16/2021  M50 MPH          WILLACY            TX   PUBLIC

            WATERSPOUT REPORTED OVER LAGUNA MADRE NE OF
            PORT MANSFIELD.

&&
Local storm report, May 16, 9:53 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
953 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     WATER SPOUT      4 ENE PORT MANSFIELD    26.58N 97.37W
05/16/2021                   GMZ132             TX   CO-OP OBSERVER

&&

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:37 AM CDTSpecial Weather StatementBROBrooks23 min
May 16, 8:04 AM CDTSpecial Weather StatementBROKleberg26 min
May 16, 9:25 AM CDTSpecial Marine WarningBRO35 min
May 16, 9:38 AM CDTSpecial Weather StatementBROWillacy37 min
May 16, 10:36 AM CDTSpecial Marine WarningBRO24 min
May 16, 11:01 AM CDTSpecial Marine WarningBRO59 min
May 16, 11:06 AM CDTSpecial Weather StatementBROWillacy39 min
May 16, 11:12 AM CDTAreal Flood AdvisoryBROWillacy63 min
May 16, 12:07 PM CDTSpecial Marine WarningBRO53 min
May 16, 12:26 PM CDTAreal Flood AdvisoryBROCameron, Willacy109 min
May 16, 12:29 PM CDTSpecial Weather StatementBROCameron31 min
May 16, 12:42 PM CDTSevere Thunderstorm WarningBROCameron33 min
May 16, 12:44 PM CDTSpecial Marine WarningBRO31 min
May 16, 1:25 PM CDTSpecial Marine WarningBRO24 min

Nearby

Special Marine Warnings in Texas, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.